Indiana, 2014

Hail and Damaging Winds in Indiana, July 27, 2014

July 27, 2014 · NWS IWX · 19 events in 8 counties and zones

A strong upper level trough entered the region during the afternoon hours, with a 110 knot upper level jet streak. This allowed for plenty of deep layer shear, on the order of 45 to 55 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong upper level trough entered the region during the afternoon hours, with a 110 knot upper level jet streak. This allowed for plenty of deep layer shear, on the order of 45 to 55 knots. While instability wasn't extreme, mixed layer cape in the lowered levels peaked around 2000 j/kg allowing for organized storm development and periodic hybrid super cells. Initials reports were in the form of large hail, with wind damage reports increasing as storm collapses began to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 11:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 11:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1257 PM EDT SUN JUL 27 2014

.SYNOPSIS...
ISSUED AT 435 AM EDT SUN JUL 27 2014

AS A COLD FRONTAL BOUNDARY APPROACHES THE AREA THERE IS AN
INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MIDDAY INTO
EARLY THIS AFTERNOON AS A STRONGER UPPER LEVEL DISTURBANCE DROPS
INTO THE WESTERN GREAT LAKES. THE FRONTAL BOUNDARY ASSOCIATED
WITH THIS DISTURBANCE WILL PROVIDE DRY AND COOLER THAN NORMAL
CONDITIONS THROUGH MUCH OF NEXT WEEK.

&&

.UPDATE...
ISSUED AT 1023 AM EDT SUN JUL 27 2014

RAISED POPS INTO THE EARLY AFTERNOON ALONG/SOUTHEAST OF HWY 24 IN
IN/OH PER RADAR/SATELLITE TRENDS AS SHOWERS/ISO THUNDER BEGINNING
TO GROW IN COVERAGE ALONG REMNANT CONVERGENT BOUNDARY. A LOW END
THREAT FOR SVR HAIL EXISTS WITH THIS ACTIVITY.

THE MAIN FOCUS REMAINS ON SEVERE POTENTIAL THIS AFTERNOON AS
LEADING EDGE OF SIG HEIGHT FALLS/COLD POOL ALOFT OVERSPREADS MOIST
LOW LEVEL AIRMASS IN PLACE. LOW STRATUS DECK LINGERING OVER THE
AREA APPEARS RATHER THIN AND MAY SCATTER OUT ENOUGH TO ERODE MORE
SIGNIFICANT MLCIN IN PLACE. IF THIS WERE TO OCCUR CONDITIONS WOULD
BECOME FAVORABLE FOR BROKEN CONVECTIVE LINE SEGMENTS TO DEVELOP
AND GROW UPSCALE ESE THROUGH THE FORECAST AREA BTW 19-23Z.
MODERATE INSTABILITY (STILL SOMEWHAT UNCERTAIN) AND STRONG DEEP
LAYER SHEAR (50 KTS...HIGH CONFIDENCE) DEFINITELY SUGGEST A SEVERE
WIND/HAIL THREAT AND POSSIBLY A LOW TORNADO THREAT IF ANY
BOWING/ORGANIZATION OCCURS. WITH INCREASING CONFIDENCE OPTED TO
ADD A SEVERE MENTION TO THE GRIDS AND BUMP POPS INTO LIKELY.
OTHERWISE...ONLY MINOR TWEAKS MADE TO THE GRIDS/HWO.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 432 AM EDT SUN JUL 27 2014

DIFFICULTY CENTERED UPON CONVECTION POTENTIAL TODAY. LARGE CONGEALED
COLD POOL PUSH SEWD FROM SAT AFTERNOON CONVECTION ACRS NERN IN/NWRN
OH FOLLOWED BY WAKE OF MID MS VLY TO LWR OH VLY COMPLEX...HAS LEFT
CWA AMID STRONG MLCIN ON ORDER OF 100-200 J/KG. CONVECTION FIRING
ALONG WEAKNESS IN EML THROUGH CENTRAL ILLINOIS WITHIN HIGHLY
CONVERGENT 925-8H MB FLOW OWING TO WEAK FRONTAL WAVE OVR WCNTL IL
AND RAMPING WSWLY LLVL JETLET TO 40-45 KTS ALONG MISSOURI I70
CORRIDOR. PRIMARY CLUSTER TO TRACK INTO CENTRAL INDIANA...THOUGH
WEAKER CONVECTION FARTHER NORTH/VCNTY KPNT MAY CLIP FAR SWRN/SRN CWA
LATER THIS AM. RAMPING CONVECTIVE CHCS BY LATE MORNING WITH APPROACH
OF SECONDARY FRONTAL BOUNDARY TO DROP SEWD ASSOCD WITH INTENSE MID
TROPOSPHERIC VORTEX OVR NRN MN MOVING TO NEAR SAGINAW BAY BY 00 UTC
MON. HIGH NEAR SURFACE MOISTURE CONTENT POOLED THROUGHOUT HIGHLY
EFFICIENT EVAPOTRANSPIRATIVE CORN BELT LEADING TO WIDESPREAD
STRATUS/BR PATCHY DENSE FOG DEVELOPMENT THIS AM. CONCERN THAT LESS
THAN STELLAR MORNING INSOLATION TO LIMIT OVERALL INSTABILITY ACROSS
PREFRONTAL REGION. STILL BY MIDDAY MODIFIED NAM12 SOUNDINGS OF NEAR
80/LWR 70S SUPPORT NEAR 3000 J/KG SBCAPE. LEADING EDGE OF
SIGNIFICANT 60-80M/12 HR HEIGHT FALLS ALONG WITH STRONG KINEMATIC
PROFILE WITH SLIGHT VEERING /DEEP LAYER SHEAR VECTORS ON ORDER OF
40-50KTS/ COULD PROMOTE UPSCALE CONVECTIVE GROWTH IN PREFRONTAL ZONE
MIDDAY INTO EARLY THIS AFTERNOON IN NW THROUGH SE FASHION. PRESENCE
OF MID LEVEL DRY AIR ALONG WITH MDPI AROUND 1.1/WINDEX GTE 50KTS
SUGGEST ISOLD DAMAGING WIND POTENTIAL. FAVORABLE WETBULB ZERO
HEIGHTS NEAR 11.5 KFT WOULD ALSO SUPPORT HAIL PRODUCTION SHOULD
HIGHER END CAPE VALUES BE REALIZED. GIVEN SOME UNCERTAINTY WITH
REGARD TO DEGREE OF INSTABILITY AND MESOSCALE INTRICACIES...WILL
RELEGATE MENTION OF SEVERE POTENTIAL TO HWO. LOWERED MAX TEMPS TODAY
A FEW DEGREES/CLOSER TO 3 HOURLY TEMPS NUDGED TOWARD LATEST GUIDANCE
BLENDS.

&&

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 432 AM EDT SUN JUL 27 2014

UPPER LOW NEAR JAMES BAY WILL REMAIN STATIONARY FOR FIRST FEW
DAYS BEFORE EDGING SLOWLY NE TOWARDS THE END OF THE PERIOD. WILL
BLEND WITH SHORT TERM FOR START OF PERIOD WITH REMOVAL OF SLGT CHC
POPS FAR EAST AS SYSTEM AND DEEPEST MSTR WILL BE GONE BY THE START
OF THE PERIOD. GENERAL NW FLOW WILL KEEP TEMPS RUNNING 10 DEGREES OR
SO BELOW NORMAL BUT STILL PLEASANT FOR THE END OF JULY.  MODELS DO
ALL AGREE ON A WEAK (578 DM) UPPER LEVEL LOW CUTTING OFF FROM THE
MAIN FLOW LATE IN THE PERIOD WITH SEVERAL WEAK DISTURBANCES TO MOVE
INTO THE GREAT LAKES. CHANCES FOR SHOWERS/STORMS COULD MATERIALIZE
STARTING AS EARLY AS WEDS/WEDS NGT BUT DEEPER MOISTURE WILL REMAIN
WELL SOUTH OF THE REGION WITH ONLY HOPE FOR INCREASE OCCURRING FROM
PACIFIC FLOW THAT MAY RIDE OVER TOP THE RIDGE INTO THE GREAT LAKES.
500 MB TEMPS WILL DROP TO THE MID NEGATIVE TEENS BUT SHIFT NE OF THE
AREA AS ANY MOISTURE ARRIVES. GIVEN THESE CONCERNS AND QUESTION AS
TO TIMING AND EXACT DYNAMICS WITH EACH WAVE TOUGH TO MUDDLE FORECAST
WITH A BUNCH OF SLGT CHC OR BORDERLINE CHC POPS. 00Z MEN NUMBERS
ALSO COMING IN GENERALLY BELOW CLIMO...GIVING MORE CREDENCE TO DRY
FORECAST FOR THE TIME BEING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1257 PM EDT SUN JUL 27 2014

IFR/LOW MVFR CIGS AT FWA ALONG LEFTOVER CONVERGENT MOISTURE
BOUNDARY SHOULD MIX OUT TO A HIGH MVFR/LOW VFR STRATOCU DECK
SHORTLY AFTER TAF ISSUANCE. SBN ALREADY WELL MIXED IN ADVANCE OF
IMPRESSIVE MID LVL TROUGH AXIS THAT WILL DROP SOUTHEAST INTO THE
AREA THIS AFTERNOON. EXPECT AT LEAST SCT CONVECTION TO DEVELOP ON
LEADING EDGE OF COLD POCKET ALOFT WITH TEMPO TSRA TIMING BASED
LARGELY ON LAST FEW HRRR ITERATIONS. STORMS COULD BECOME SEVERE
WITH LARGE HAIL/STRONG GUSTS...BETTER CHANCES AT FWA. A PERIOD OF
MAINLY VFR/DRY CONDITIONS EXPECTED IN WAKE OF CONVECTION LATE THIS
AFTERNOON/EVENING BEFORE LOW CLOUDS IN CAA/WRAP AROUND MOISTURE
REGIME SINK IN OVERNIGHT INTO MONDAY MORNING.

&&

.MARINE...
ISSUED AT 432 AM EDT SUN JUL 27 2014

STRONG 3-6MB/6 HOUR POST FRONTAL PRESSURE RISES TO DROP SWD FROM
NRN MN/WRN LAKE SUPERIOR INTO LOWER OHIO VALLEY TONIGHT. THIS WILL
LEAD TO RAMPING NWRLY FLOW WITH GUSTS PEAKING AT OR JUST BELOW
GALE FORCE OVERNIGHT. WINDS CONTINUE TO VEER NORTHERLY ON
MONDAY...YIELDING LONG DURATION SMALL CRAFT ADVISORY CONDITIONS
AND VERY HIGH RIP CURRENT POTENTIAL THROUGH AT LEAST LATE MONDAY
NIGHT AS FLOW BEGINS TO RELAX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT FROM 7 PM CDT THIS EVENING THROUGH LATE
     MONDAY NIGHT FOR INZ003.

MI...BEACH HAZARDS STATEMENT FROM 8 PM EDT THIS EVENING THROUGH LATE
     MONDAY NIGHT FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 AM EDT TUESDAY
     FOR LMZ043-046.

&&

UPDATE...STEINWEDEL
SYNOPSIS...MARSILI
SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...STEINWEDEL
MARINE...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 27, 7:35 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 AM EDT SUN JUL 27 2014

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-281245-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
835 AM EDT SUN JUL 27 2014 /735 AM CDT SUN JUL 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY MIDDAY INTO
THIS AFTERNOON. A FEW ISOLATED STORMS COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-281245-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
835 AM EDT SUN JUL 27 2014 /735 AM CDT SUN JUL 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY MIDDAY INTO
THIS AFTERNOON. A FEW ISOLATED STORMS COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP BY THIS EVENING.

DANGEROUS SWIMMING CONDITIONS WILL DEVELOP BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL PERSIST MONDAY THROUGH
TUESDAY MORNING.

DANGEROUS SWIMMING CONDITIONS WILL PERSIST MONDAY THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 27, 8:30 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 AM EDT SUN JUL 27 2014

INZ022-023-271400-
CASS IN-MIAMI IN-
930 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...

AT 927 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF WALTON...OR 7 MILES SOUTH OF
LOGANSPORT...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GRISSOM AFB...
  WALTON AND DEACON...
  LINCOLN...
  GALVESTON...
  BENNETTS SWITCH AND MIAMI...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4069 8638 4064 8600 4058 8600 4058 8638
TIME...MOT...LOC 1330Z 286DEG 35KT 4065 8635

JBALL
Special weather statement, Jul 27, 9:06 AM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 AM EDT SUN JUL 27 2014

INZ032-271430-
GRANT IN-
1006 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN GRANT COUNTY...

AT 1003 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SWAYZEE...OR 8 MILES EAST OF
KOKOMO...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FAIRMOUNT AND GAS CITY...
  SWAYZEE...
  JONESBORO...
  NORMAL...POINT ISABEL AND HERBST...
  RADLEY...HACKLEMAN AND ROSEBURG...
  MICHAELSVILLE...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 254 AND
260.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4054 8587 4054 8586 4049 8554 4040 8554
      4040 8587
TIME...MOT...LOC 1406Z 288DEG 38KT 4049 8594

JBALL
Special weather statement, Jul 27, 10:43 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1143 AM EDT SUN JUL 27 2014

OHZ024-025-271630-
ALLEN OH-VAN WERT OH-
1143 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN ALLEN AND ACROSS
SOUTHERN VAN WERT COUNTIES...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OHIO CITY...OR 9 MILES SOUTH OF VAN WERT...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  SPENCERVILLE...
  JONESTOWN...
  ELGIN...
  MONTICELLO...
  SOUTHWORTH...
  CONANT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4065 8417 4065 8421 4069 8422 4068 8444
      4073 8445 4073 8471 4072 8471 4072 8474
      4082 8471 4074 8415
TIME...MOT...LOC 1543Z 281DEG 29KT 4074 8462

JBALL
Special weather statement, Jul 27, 10:45 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1145 AM EDT SUN JUL 27 2014

INZ027-271615-
ADAMS IN-
1145 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN ADAMS COUNTY...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DECATUR...OR NEAR OSSIAN...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DECATUR AND MONMOUTH...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4082 8480 4084 8507 4091 8507 4092 8481
TIME...MOT...LOC 1545Z 275DEG 29KT 4088 8505

JBALL
Local storm report, Jul 27, 11:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     TSTM WND DMG     2 E WILLSHIRE           40.75N  84.75W
07/27/2014                   VAN WERT           OH   EMERGENCY MNGR

            TREE AND POWER LINES DOWN. SEMI TRAILER FLIPPED OVER.

&&

TH
Special weather statement, Jul 27, 1:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT SUN JUL 27 2014

INZ003-004-014-271845-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-
221 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN MARSHALL...EASTERN
LA PORTE AND SOUTHWESTERN ST. JOSEPH COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH LIBERTY...OR 13 MILES SOUTHEAST OF LA
PORTE...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING DIME SIZED HAIL...AND MAY
INTENSIFY OVER THE NEXT HOUR.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LAKEVILLE...
  TEEGARDEN...
  LA PAZ...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING/800 PM CDT SUNDAY EVENING/ FOR NORTHERN INDIANA AND SOUTHERN
MICHIGAN AND NORTHWESTERN OHIO.

LAT...LON 4160 8621 4143 8624 4147 8660 4162 8658
TIME...MOT...LOC 1821Z 273DEG 23KT 4153 8646

MARSILI

The radar

The Northern Indiana radar (KIWX), 27 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Elkhart

When
July 27, 2:00 PM EST to 2:01 PM EST
Where
Elkhart County, 0.69 mi S of Nappanee
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -86.000

The public posted pictures of hail slightly larger than the size of quarters on the office Facebook page.

Hail, St. Joseph

When
July 27, 2:20 PM EST to 2:21 PM EST
Where
St. Joseph County, 0.52 mi E of Nutwood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.600, -86.270

Hail, Kosciusko

When
July 27, 2:37 PM EST to 2:40 PM EST
Where
Kosciusko County, 2.65 mi N of North Webster
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.358, -85.700

On duty staff at the NWS office observed a period of hail, ranging from mainly pea size hail to around the size of quarters for a 3 minute period.

Hail, St. Joseph

When
July 27, 2:50 PM EST to 2:51 PM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.680, -86.250

Thunderstorm Wind, Noble

When
July 27, 2:50 PM EST to 2:51 PM EST
Where
Noble County, 0.69 mi N of Wolflake
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -85.500

Emergency management officials reported tree limbs and power lines down along US 33 in the southern parts of the county.

Thunderstorm Wind, Noble

When
July 27, 2:50 PM EST to 2:51 PM EST
Where
Noble County, 0.69 mi N of Wolflake
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -85.500

Emergency management officials reported tree limbs and power lines down along US 33 in the southern parts of the county.

Hail, Elkhart

When
July 27, 2:55 PM EST to 2:56 PM EST
Where
Elkhart County, 3.49 mi S of New Paris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -85.840

A trained spotter reported quarter size hail on US 6, just east of State Route 15.

Hail, Noble

When
July 27, 3:00 PM EST to 3:01 PM EST
Where
Noble County, Albion
Measured
0.75 in hail
Reported by
Public
Coordinates
41.400, -85.420

The public reported dime size hail and a few small tree limbs down on the office Facebook page.

Thunderstorm Wind, Kosciusko

When
July 27, 3:06 PM EST to 3:07 PM EST
Where
Kosciusko County, 2.08 mi NE of North Webster
Measured
58 kt (67 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.340, -85.670

Amateur radio operators reported a large tree was blown down, covering Epworth Forest Road.

Thunderstorm Wind, Whitley

When
July 27, 3:06 PM EST to 3:07 PM EST
Where
Whitley County, Churubusco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -85.320

A trained spotter reported power lines down on US 33.

Hail, Kosciusko

When
July 27, 3:10 PM EST to 3:11 PM EST
Where
Kosciusko County, 2.67 mi N of North Webster
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.359, -85.700

A second storm brought hail ranging from one half inch to one inch in diameter.

Hail, Whitley

When
July 27, 3:18 PM EST to 3:19 PM EST
Where
Whitley County, 2.19 mi WNW of Etna
Measured
1.75 in hail
Reported by
Public
Coordinates
41.280, -85.610

The public posted a picture of hail at least the size of golf balls on the office Twitter account.

Hail, Allen

When
July 27, 3:28 PM EST to 3:31 PM EST
Where
Allen County, 0.86 mi NW of Cedar Canyons
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.240, -85.080

Amateur radio operators reported penny size hail for three minutes along with a few small tree limbs down.

Thunderstorm Wind, Allen

When
July 27, 3:31 PM EST to 3:32 PM EST
Where
Allen County, 1.73 mi NE of Ft Wayne Smith Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -85.130

A trained spotter estimated wind gusts to 60 mph near the intersection of Coldwater and Till Roads.

Hail, Allen

When
July 27, 3:43 PM EST to 3:44 PM EST
Where
Allen County, 0.69 mi S of Grabill
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -84.970

The public reported hail to the size of quarters.

Hail, Huntington

When
July 27, 3:54 PM EST to 3:55 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.880, -85.500

Thunderstorm Wind, Allen

When
July 27, 4:02 PM EST to 4:03 PM EST
Where
Allen County, 2.07 mi N of Brookside Estates
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.180, -85.080

The public reported a tree was blown down on State Roud 1 and Tonkel Road. Other smaaller limbs were observed on the road.

Thunderstorm Wind, Adams

When
July 27, 4:26 PM EST to 4:27 PM EST
Where
Adams County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -84.930

Trained spotters reported several small to medium size branches down across the town.

Thunderstorm Wind, Huntington

When
July 27, 5:40 PM EST to 5:41 PM EST
Where
Huntington County, 0.99 mi S of Majenica
Measured
48 kt (55 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.756, -85.448

Emergency management officials reported minor damage near the intersection of State Route 5 and East County Road 500 South. Minor tree damage occurred at a residence on the southeast corner of the intersection, with a small area of corn in an adjacent field being partially blown over. The back window of a vehicle was shattered, likely from flying rocks or debris with a resident suffering minor injuries as a glass table broke with pieces of the table causing some small cuts. There were numerous eyewitness reports (and photographs) of funnel clouds in the area as a result of conditions favorable for the development of landspouts. However, all damage was thrown in a northeast or east direction, consistent with a lack of a circulation on the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533729, 533730, 533731, 533732, 533749, 533750, 533733, 533734, 533758, 533760, 533739, 533740, 533746, 533768, 533747, 533748, 533763, 533766, 541041.